MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ TRYPTICASE¿ SOY BROTH; CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL

BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ TRYPTICASE¿ SOY BROTH; CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL
Model Number 221716
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/18/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that bd bbl¿ trypticase¿ soy broth contaminate media occurred.Several cultures were reported with no subsequent growth on the plates.The following information was provided by the initial reporter: we used this broth for grinding our tissues from the operating room.Gram stains of the ground specimen showed large decolorizing gram positive rods which were reported in a number of cultures, with no subsequent growth on the plates.We did a cytospin of the broth which showed these rods in the uninoculated tsb broth.I know bd guarantees sterility, but not that there will be no non-viable organisms.
 
Additional Manufacturer Narrative
A device evaluation and/or device history review is anticipated but is not complete.Upon completion, a supplemental report will be filed.
 
Event or Problem Description
 
Additional Manufacturer Narrative
H.6 investigation summary: material 221716 is manufactured by rehydrating the media components with usp purified water, and thoroughly mixing until a homogeneous solution is obtained.The tubes are filled, capped, torqued, and then labeled by machine per standard operating procedure (sop).The tubes are terminally autoclaved in an air over pressure (aop) autoclave, per manufacturing instructions, using a validated cycle.Post autoclaving, tubes are packaged into final shipping configurations.The batch history record review for batch 2272714 was satisfactory and no quality notifications were generated during manufacturing and inspection.Formulation, filling, and autoclaving processes were within specifications.In process checks were performed at the designated intervals.Those checks confirmed that the caps were tightened to the validated specifications per internal procedure.Qc inspection and testing was satisfactory at time of release.As part of the release criteria for this product, the bhr is reviewed to confirm the following: as part of the release criteria for this product, the bhr is reviewed to confirm the following: the total elapsed time between end of formulation and start of the autoclave cycle was within the specified limits.All autoclave parameters conformed to the validated cycle parameters for this product.The minimum f0 for this product was met.The complaint history was reviewed, and one other complaint has been taken on this batch.Retention samples from batch 2272714 (10 tubes) were available for inspection.No media defects were observed in 10/10 retention samples.All retentions tubes had the expected appearance for this product of light to medium light yellow, trace hazy to clear.For investigation, two retention tubes went into incubation from batch.One tube went into 20-25-degree celsius incubation, and one tube went into the 33-37-degree celsius incubation.At the end of a seven-day incubation period no microbial growth was observed.A gram stain was performed on the retention sample and no organisms were recovered.No photos were received to assist with the investigation.Returns were received to assist with the investigation.One-hundred tubes from batch 2272714 were received in a bd carton in a large shipping box with tissue paper.All 100/100 returned tubes had sedimentation when the media was swirled.The color and clarity of the media was light to medium light-yellow trace hazy to clear as described in the certificate of analysis.All 100/100 returned tubes were incubated at 33-37-degrees celsius.At the end of a seven-day incubation period no microbial growth or turbidity of the media was observed in 100/100 returned tubes.The color and clarity of the media after incubation was light to medium light-yellow trace hazy to clear as described in the certificate of analysis.A gram stain was performed no organisms were recovered.The media was also plated onto tsa 5% sheep blood agar and no organisms were recovered.Caution should be exercised in reporting direct gram stain and/or other direct microbiological stain results on tissue specimens processed with this medium due to the possible presence of nonviable organisms in the culture medium.Culture media sometimes contain dead organisms derived from medium constituents, which may be visible in smears of culture media.Other sources of dead organisms visible upon gram staining include staining reagents, immersion oil, glass slides, and the specimens used for inoculation.If there is uncertainty about the validity of the gram stain, the culture should be reincubated for another hour or two and the test repeated before a report is given.Additionally, this product is not labeled sterile.As stated in our package insert, "do not use medium if it shows evidence of microbial contamination, discoloration, drying or other signs of deterioration".A complaint trend was not identified for contamination, including non-viables, or appearance in this product per bd procedures.

Brand Name
BD BBL¿ TRYPTICASE¿ SOY BROTH
Common Device Name
CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL
Manufacturer (Section D)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
phillip emmert
9450 south state street
sandy, UT 84070
8015296192
MDR Report Key16262095
Report Number1119779-2023-00085
Device Sequence Number17227888
Product Code JSG
UDI-Device Identifier30382902217160
UDI-Public30382902217160
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
NA
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date03/23/2024
Device Model Number221716
Device Catalogue Number221716
Device Lot Number2272714
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/18/2023
Supplement Date Received by Manufacturer03/06/2023
Initial Report FDA Received Date01/29/2023
Supplement Report FDA Received Date03/14/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/29/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown